Alert archive / Colorado / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 12, NWS Pueblo, CO

June 1, 1997Las Animas County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jun 1, 1997, 3:31 PM MDT for Las Animas County, Colorado. It was in force for 64 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 1, 1997, 3:31 PM MDT (21:31 UTC)
Expired
Jun 1, 1997, 4:35 PM MDT
In force
64 min
Issued by
NWS Pueblo, CO
Area
Whole counties

County Las Animas County, CO

What was reported inside it

TimeReportWhereRemark
Jun 1, 4:00 PM MDTHail 1Kim, CO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 9.5 hours before the alert went out and 293 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 1997-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 38 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 1997-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -68 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
38 J/kg
Mixed-layer CIN
-458 J/kg
Mixed-layer LCL
1704 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
-68 m²/s²
0-3 km storm-relative helicity
-16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 2:21 PM MDT, 1 hour 10 minutes earlier.

Area forecast discussion, Jun 1, 2:21 PM MDT, 1 hour 10 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
220 PM MDT SUN JUN 1 1997

CHALLENGES TONIGHT ARE THUNDERSTORM COVERAGE/SEVERITY.  MODELS SIMILAR
SHOWING A WEAK DISTURBANCE CROSSING SOUTHERN WYOMING THIS EVENING WITH
SOUTHERN COLORADO UNDER WESTERLY FLOW ALOFT ASSOCIATED WITH FLATTENING
H5 RIDGE.  SOUTHERN COLORADO STILL PRETTY WELL CAPPED...EXCEPT FOR SOME
ELEVATED CONVECTION FIRING OVER THE MOUNTAINS THAT HAS BEEN DRIFTING
EAST OVER THE PLAINS AND DISSIPATING.  WITH STRONG SURFACE HEATING AND
LOW LEVEL MOIST INFLOW CONTINUING OVER THE SOUTHEAST PLAINS...EXCEPT
CAP WILL WEAKEN THIS EVENING...ENOUGH TO ALLOW A FEW STORMS DEVELOP.
STORMS THAT DEVELOP OVER THE FAR EASTERN PLAINS ALONG THETA-E/CAPE
AXIS HAVE A GOOD CHANCE OF BECOMING SUPERCELLS.  WIND SHEAR PROFILES
ARE VERY FAVORABLE FOR HIGH HELICITY AND CONSEQUENTLY STORM ROTATION.
ISOLATED TORNADOES ARE POSSIBLE WITH THESE STORMS AS WELL AS DAMAGING
WINDS AND LARGE HAIL.  SEVERE STORMS ARE ALSO POSSIBLE IN OTHER PARTS
OF SOUTHERN COLORADO...BUT PARAMETERS ARE NOT QUITE AS FAVORABLE.

LW

In the hours before

Special weather statement, Jun 1, 2:53 PM MDT, 38 minutes before
COZ062-065-012140-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
253 PM MDT SUN JUN 1 1997

...STRONG THUNDERSTORM DEVELOPING NEAR SAGUACHE...

A STRONG THUNDERSTORM JUST EAST OF SAGUACHE WILL MOVE ALONG AND
SOUTH OF HIGHWAY 285 BETWEEN SAGUACHE AND VILLA GROVE THROUGH 330 PM
MDT.  THIS STORM MAY PRODUCE SOME SMALL HAIL...BRIEF HEAVY
RAIN...AND WIND GUSTS UP TO 45 MPH.

AT 250 PM...RADAR SHOWED THIS STORM LOCATED 8 MILES EAST OF
SAGUACHE...MOVING EAST AT 20 MPH.

IF YOU PLAN TO BE OUTDOORS...CHECK THE LATEST WEATHER
INFORMATION AND KEEP AN EYE TO THE SKY. DANGEROUS LIGHTNING CAN
OCCUR WITH ALL THUNDERSTORMS. IF A THUNDERSTORM APPROACHES... GET
INDOORS OR IN A VEHICLE. LIGHTNING CAN STRIKE SEVERAL MILES AWAY
FROM THE STORM...WHERE IT IS NOT RAINING AND WHERE YOU MAY BE.

KT/SR
Special weather statement, Jun 1, 2:55 PM MDT, 36 minutes before
COZ062-065-012140-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
253 PM MDT SUN JUN 1 1997

...STRONG THUNDERSTORM DEVELOPING NEAR SAGUACHE...

A STRONG THUNDERSTORM JUST EAST OF SAGUACHE WILL MOVE ALONG AND
SOUTH OF HIGHWAY 285 BETWEEN SAGUACHE AND VILLA GROVE THROUGH 330 PM
MDT.  THIS STORM MAY PRODUCE SOME SMALL HAIL...BRIEF HEAVY
RAIN...AND WIND GUSTS UP TO 45 MPH.

AT 250 PM...RADAR SHOWED THIS STORM LOCATED 8 MILES EAST OF
SAGUACHE...MOVING EAST AT 20 MPH.

IF YOU PLAN TO BE OUTDOORS...CHECK THE LATEST WEATHER
INFORMATION AND KEEP AN EYE TO THE SKY. DANGEROUS LIGHTNING CAN
OCCUR WITH ALL THUNDERSTORMS. IF A THUNDERSTORM APPROACHES... GET
INDOORS OR IN A VEHICLE. LIGHTNING CAN STRIKE SEVERAL MILES AWAY
FROM THE STORM...WHERE IT IS NOT RAINING AND WHERE YOU MAY BE.

KT/SR
Special weather statement, Jun 1, 3:07 PM MDT, 24 minutes before
COZ071-072-012210-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
307 PM MDT SUN JUN 1 1997

...STRONG THUNDERSTORM MOVING INTO COLORADO SPRINGS...

A STRONG THUNDERSTORM WILL MOVE INTO COLORADO SPRINGS BY 315
PM...BRINGING HAIL UP TO 1/2 INCH IN DIAMETER...BRIEF HEAVY
RAIN...AND WIND GUSTS UP TO 50 MPH.

AT 305 PM MDT...RADAR SHOWED THIS STORM LOCATED 4 MILES WEST OF
DOWNTOWN COLORADO SPRINGS MOVING EAST AT 20 MPH.

IF YOU ARE DRIVING...VISIBILITIES WILL BE GREATLY REDUCED DURING
HEAVY DOWNPOURS OF RAIN AND SMALL HAIL. TURN YOUR LIGHTS ON AND
SLOW DOWN TO AVOID HYDROPLANING ON PONDED WATER ON ROADWAYS. YOU
MAY ALSO WANT TO WAIT OUT THE STORM BY EXITING OR PULLING ALL THE
WAY OFF THE ROADWAY. TURN YOUR FLASHERS ON SO YOU CAN BE
EASILY SEEN.

KT/SR
Special weather statement, Jun 1, 3:10 PM MDT, 21 minutes before
COZ071-072-012210-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
307 PM MDT SUN JUN 1 1997

...STRONG THUNDERSTORM MOVING INTO COLORADO SPRINGS...

A STRONG THUNDERSTORM WILL MOVE INTO COLORADO SPRINGS BY 315
PM...BRINGING HAIL UP TO 1/2 INCH IN DIAMETER...BRIEF HEAVY
RAIN...AND WIND GUSTS UP TO 50 MPH.

AT 305 PM MDT...RADAR SHOWED THIS STORM LOCATED 4 MILES WEST OF
DOWNTOWN COLORADO SPRINGS MOVING EAST AT 20 MPH.

IF YOU ARE DRIVING...VISIBILITIES WILL BE GREATLY REDUCED DURING
HEAVY DOWNPOURS OF RAIN AND SMALL HAIL. TURN YOUR LIGHTS ON AND
SLOW DOWN TO AVOID HYDROPLANING ON PONDED WATER ON ROADWAYS. YOU
MAY ALSO WANT TO WAIT OUT THE STORM BY EXITING OR PULLING ALL THE
WAY OFF THE ROADWAY. TURN YOUR FLASHERS ON SO YOU CAN BE
EASILY SEEN.

KT/SR
Special weather statement, Jun 1, 3:12 PM MDT, 19 minutes before
COZ077-081-012215-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
312 PM MDT SUN JUN 1 1997

...STRONG THUNDERSTORM MOVING ACROSS EASTERN LAS ANIMAS COUNTY...

A STRONG THUNDERSTORM WILL MOVE ACROSS EASTERN LAS ANIMAS NORTH OF
HIGHWAY 160 AND WILL MOVE TO NEAR KIM BY 330 PM.  THIS STORM MAY
PRODUCE SMALL HAIL...WIND GUSTS UP TO 50 MPH...AND BRIEF HEAVY RAIN.

AT 310 PM MDT...RADAR SHOWED THIS STORM LOCATED 8 MILES WEST OF
KIM...MOVING EAST AT 15 MPH.

THIS THUNDERSTORM COULD QUICKLY BECOME SEVERE...AND BRING LARGE
HAIL AND DAMAGING WINDS.  IF YOU ARE IN THE PATH OF THIS STRONG
THUNDERSTORM...YOU ARE URGED TO FIND SHELTER BEFORE IT REACHES
YOUR AREA.

KT/SR
Special weather statement, Jun 1, 3:15 PM MDT, 16 minutes before
COZ077-081-012215-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
312 PM MDT SUN JUN 1 1997

...STRONG THUNDERSTORM MOVING ACROSS EASTERN LAS ANIMAS COUNTY...

A STRONG THUNDERSTORM WILL MOVE ACROSS EASTERN LAS ANIMAS NORTH OF
HIGHWAY 160 AND WILL MOVE TO NEAR KIM BY 330 PM.  THIS STORM MAY
PRODUCE SMALL HAIL...WIND GUSTS UP TO 50 MPH...AND BRIEF HEAVY RAIN.

AT 310 PM MDT...RADAR SHOWED THIS STORM LOCATED 8 MILES WEST OF
KIM...MO,VING EAST AT 15 MPH.

THIS THUNDERSTORM COULD QUICKLY BECOME SEVERE...AND BRING LARGE
HAIL AND DAMAGING WINDS.  IF YOU ARE IN THE PATH OF THIS STRONG
THUNDERSTORM...YOU ARE URGED TO FIND SHELTER BEFORE IT REACHES
YOUR AREA.

KT/SR

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 6:22 PM MDTSevere Thunderstorm WarningPUBProwers48 min
Jun 1, 5:41 PM MDTSevere Thunderstorm WarningPUBEl Paso64 min

Nearby

Severe Thunderstorm Warnings in Colorado, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.